Possible side effects when using steroid creams

14 November 2014
Comments: 0
14 November 2014, Comments: 0

Steroid creams are highly useful and have been the suitable method of treatment for different skin conditions. Even though various topical steroid creams are readily available in the market, they tend to vary in terms of formulation and strength.

The steroid creams are highly effective in the treatment for eczema, psoriasis, vitiligo and atopic dermatitis but it is important to note that they can trigger serious side effects that you should be familiar with. If a family member suffer from any of these skin conditions, it is best that you are familiar with the potential side effects of steroid creams. All you have to do is to register for first aid training today.

Contact dermatitis

The use of topical steroid creams can instigate the development of contact dermatitis in some but it can also occur due to exposure to preservatives or other constituents used in the cream such as lanolin. Take note that non-fluorinated steroids which include hydrocortisone are more likely to initiate contact dermatitis.

Contact dermatitis is essentially a skin swelling triggered by straight contact of the skin with the allergens or irritants. If the individual has a history of allergies, it increases the risk of developing contact dermatitis.

Steroid creams

The use of topical steroid creams can instigate the development of contact dermatitis in some but it can also occur due to exposure to preservatives or other constituents used in the cream such as lanolin.

Skin atrophy

The usual side effect of steroid creams is atrophy of the skin. Anyone can end up with skin atrophy from using steroid creams, but those who have thinner skin and use high amounts as well as the elderly face a higher risk. Additionally, the rear part of the hands and the face are highly susceptible. Even though the cessation of skin atrophy often occurs after stopping the use, it will take up to a few months.

Rosacea

Rosacea that is induced by steroid creams can develop if facial rashes are treated using low dosage. Take note that rosacea is a prevalent skin condition that mainly affects facial skin. The symptoms include redness on the cheeks, nose, chin and forehead. Additionally, if the condition is left untreated, it can produce pimples filled with pus and red-colored solid bumps. It can also cause the nose to appear swollen and bulbous which is called as rhinophyma. The small blood vessels can become more evident on the skin of those who have rosacea.

Cushing’s syndrome

The bodily absorption of steroid creams can eventually lead to Cushing’s syndrome. It is important to note that Cushing’s syndrome is a condition in which the body is exposed to high levels of cortisol for extended periods. Aside from the high levels of cortisol, it can result to the development of a fatty hump in between the shoulders, rounded face and pink or purple stretch marks on the skin. The syndrome can also cause high blood pressure, bone loss and even diabetes in some cases.

Leave a Reply

Your email address will not be published. Required fields are marked *